Learn more at AgingWellMetroDC.com
For severe pain, doctors prescribe medicines such as morphine. These types of medication, known as opioids, are very effective. But they often cause unpleasant side effects. It’s a balancing act. Work with the doctor to identify the type of medication and dosage that has the fewest side effects and provides the greatest relief. Pinpointing the best solution may take some trial and error.
Drowsiness, confusion, or delirium
With all drugs, there is a trade-off between the benefit of the drug and the side effects that come with it. Feeling sleepy is a common side effect of opioids. Often the pain has made it difficult to sleep, so some of that sleepiness is about “catching up.” After a week, sleepiness should not be as much of a problem.
Be careful in the beginning to ensure that the drowsiness does not pose a danger. In addition to sleepiness, some patients experience confusion or delirium. (Delirium involves restlessness, confused or garbled speech, and sometimes seeing things that aren’t there.) Watch to see how intense your loved one’s reactions are before using opioids when he or she needs to stay alert.
If drowsiness, confusion, or delirium are a problem, here are some questions to consider:
- Ask for a smaller dose or “extended release.”
- Are other medications contributing to the problem? Many drugs list drowsiness as a side effect. Some may cause confusion or delirium, especially in combination with opioids. Could any of these medications be modified?
- Is the pain relief adequate? Pain itself is tiring. It may be that the medicine is not the best match. Perhaps a different one is needed.
- Is a mild stimulant appropriate? Ask the health providers if caffeinated beverages would be okay. Is there anything over the counter that might help?
Constipation is quite common. Opioids slow muscle movement, including the muscles of the intestines. Stool sits in the bowel longer, so more water gets absorbed. The stool then gets hard and difficult to pass.
Here are ways you can avoid or prevent constipation:
- Drink plenty of fluids. Eight to ten 8-ounce glasses of water or nonsugared, noncaffeinated beverages per day.
- Sit upright to go. People who use a bedpan have the most trouble with constipation. Consider a bedside commode if walking is too difficult.
- Exercise when possible. Walking is the easiest.
- Eat high-fiber foods when possible. These include vegetables, uncooked fruits (with the skins), and whole grains.
- Sprinkle bran on food. Adding one to two tablespoons per day (along with drinking lots of liquid) can help.
- Ask for a stool softener or laxative.
Nausea and vomiting
As a general rule, nausea and vomiting will go away after a few days, once the body has adjusted to the opioids.
- Ask for medicines to help with nausea.
- Is there a pattern? Some people, for instance, notice that the nausea is worse if they are up walking around the first hour or two after taking the medication. In that case, it’s best to lie down for an hour afterwards to keep the nausea at bay.
- Is the pain adequately relieved? Sometimes pain causes nausea. Try a different medication.
- Are there other causes? Could other medications be contributing to the nausea? Is nausea a symptom of the condition itself?
Adjusting the dosage
You might also ask the doctor if a lower dosage or a different version of the medication is appropriate. (Less medicine also means fewer side effects!)Return to top
Pain medicine and addiction
People with cancer and other very serious illnesses often require narcotics to keep the pain at bay. Without opioids, each day or each hour can be miserable. Morphine and other narcotic drugs were developed specifically to address this kind of pain. With all the news about opioid addiction, it’s natural to worry about your loved one.
It is true that dependence and tolerance are side effects of regular usage. But in the context of a serious illness, addiction is rarely a concern. (Let the health care team know, however, if your relative has a history of substance abuse.) It helps to understand these terms:
- Tolerance. Some people worry that their loved one will need higher doses to get the same relief. This is called “developing a tolerance.” Indeed, dosages may have to be increased. But only gradually. They will not cause an overdose.
- Dependence. Intense pain from serious illness results in patients depending on narcotics to function. People in the advanced stages of cancer, however, are not likely to be taking these medicines month after month, year after year.
- Addiction. Addiction may involve a physical dependence. For instance, withdrawal symptoms as doses decrease. But it also involves a mental and emotional dependence. Addiction causes people to ignore their relationships. And their responsibilities. They focus completely on continued access to the drug. People with serious illnesses do not become consumed with receiving their pain medicines. Even the Centers for Disease Control acknowledges this. Persons with cancer, those who are on palliative care, or people dealing with end-of-life issues do not need to have opioids curtailed.
If you are concerned, discuss this with the health care team. They might suggest a rotation of narcotics. Or supplementing with nonopioid medications. These strategies reduce dependence and tolerance.
Contact us at 301-593-5285
Return to top